Share this Article
Reddy SVB, Gupta SK
Correspondence: Dr Sushil Kumar Gupta, email@example.com
There have been recent concerns of atypical non-spinal fractures in patients with osteoporosis who are on long-term bisphosphonate therapy. These fractures are less commonly reported in cancer patients on zoledronic acid therapy, where it is used in higher doses as compared to patients with osteoporosis. We report the case of a 70-year-old man with non-metastatic prostate cancer who was on androgen deprivation therapy following bilateral orchiectomy. Hewas on bone protection with intravenous zoledronic acid 4 mg monthly for a period of two years. He presented with spontaneous acute right mid-thigh pain. Radiograph of the right femur showed an atypical femoral shaft fracture, which was treated with intramedullary nailing and teriparatide. This case report raises concerns of atypical fractures in cancer patients who receive high doses of zoledronic acid. Patients receiving bisphosphonates who present with thigh or groin pain must undergo radiographic examination of the femur to rule out atypical femoral fractures.
Keywords: atypical, diphosphonates, femoral shaft, fracture, prostate cancer
Singapore Med J 2012; 53(3): e52–e54